Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
23,983 Posts
Discussion Starter · #1 ·
FYI"Oct. 15, 2003 (Baltimore) � Significant alterations in serotonin signaling exist in the gastrointestinal tracts of IBS patients that do not appear in patients without IBS, according to new research. The findings shed light on gut motility, secretion, and sensation, as well as on the clinical manifestations of IBS, said Peter Moses, MD, associate professor of medicine and director of Clinical Research in the Digestive Diseases at the University of Vermont in Burlington. He presented the findings here Monday at the 68th annual scientific meeting of the American College of Gastroenterology. "We're showing a change at the molecular level in the gut," said co-investigator Gary Mawe, PhD, professor of anatomy and neurobiology at the University of Vermont. "Our finding that key elements of serotonin signaling are changed in IBS lends credibility to the notion that IBS is not all in patients' heads, but due to altered gut biochemistry and interactions between the gut and the brain." Researchers already knew that 95% of the body's serotonin (5-HT) is located in the gut and is primarily synthesized by and stored in endocrine cells, Dr. Moses said. That led them to suspect that alterations in serotonin may contribute to abnormal conditions in the gastrointestinal tract, leading to the development of pharmacologic agents that target 5-HT receptors, he said."http://www.medscape.com/viewarticle/462973.../7002/7002/7001 /-1[/URL]
 

·
Registered
Joined
·
149 Posts
This was a very interesting article. I do have a question, though. I have been taking an anti-depressent (Trazadone) to help with my insomnia (which was made worse after my divorce several years ago). Trazadone, I have read, works on the serotonin level in your body. Coincidentally, my major IBS problems began about 8 months after starting on the Trazadone (and about 3 months after reaching my highest dose). Is it possible that this medication has cause my IBS to be worse? Another thing I just thought of is that I had gotten down to a very small dose over the last couple months (in my attempt to get off them completely) and that was when my symptoms seemed to improve (along with Zelnorm and elimination of dairy). Over the past two weeks, I increased it because I have been very stressed out due to my upcoming settlment/move to my new house and wedding next month. In turn, I have been having more IBS symptoms. I am probably already answering my own question while writing this, but I wanted to know your opinion as to whether you believe there is a connection here. I am sure the only real way to tell is to get off the Trazadone completely and try something more natural to help me sleep (I have had a life long problem with insomnia), but I have found this whole thing interesting and hopeful that maybe things will get better if I get off these things.
 

·
Registered
Joined
·
23,983 Posts
Discussion Starter · #4 ·
dlt647, I cannot really comment on this for you other to say it would be a wise thing to do to talk to your doctor on all of it, hopefully they can help you sort it all out. There certainly could be connections.
 

·
Registered
Joined
·
23,983 Posts
Discussion Starter · #6 ·
You never know here Mugr. This is something they have known and been working on now for quite a while, although they are confirming it and its still only part of the picture in IBS, but a big part it seems especially in regards to the motility.There are many times I wonder myself.One thing is it is very complex and requires learning a lot to the patient.
 
1 - 6 of 6 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top